Illinois, 2010

Flash Flood and Damaging Winds in Illinois, August 4, 2010

August 4, 2010 · NWS LOT · 10 events in 6 counties and zones

Strong to severe thunderstorms moved across parts of northern Illinois during the morning hours of August 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of northern Illinois during the morning hours of August 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 4, 2:27 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 4, 2:27 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
327 AM CDT WED AUG 4 2010

.DISCUSSION...
245 AM CDT

FORECAST CHALLENGES TODAY REVOLVE ALMOST ENTIRELY AROUND
THUNDERSTORM POTENTIAL THE NEXT 24 HOURS AND THE ASSOCIATED HAZARDS
AND IMPACTS...INCLUDING POTENTIAL FOR DAMAGING WINDS...FLASH FLOOD
PRODUCING RAINFALL...AND POTENTIAL TO SQUELCH HEAT OVER SOUTHERN
CWA.

A VERY TYPICALLY NOCTURNALLY ACTIVE RING OF FIRE PATTERN CONTINUES
AROUND THE INTENSE HEAT DOME JUST TO OUR SOUTH. THE WFO LOT CWA IS
CURRENTLY STARING DOWN THE BARREL OF AN IMPRESSIVE BOWING MCS THAT
HAS SHOWN SOME SIGNS OF INTENSIFICATION OVER SOUTHEAST IOWA. ALL
INDICATIONS ARE THAT THIS BOWING SEGMENT SHOULD MAINTAIN ITS
INTENSITY IF NOT STRENGTHEN A BIT AS IT CHARGES EAST ACROSS THE MS
RIVER AND INTO THE LOT CWA BETWEEN 1015-1045Z. GOES SOUNDER PWAT
IMAGERY IS PRETTY SPECTACULAR AND VERY NICELY ILLUSTRATES THE PATH
THIS MCS IS LIKELY TO TAKE WITH AN EAST-WEST AXIS OF PWATS OF
2-2.5" IN A CORRIDOR IMMEDIATELY AHEAD OF THIS SYSTEM. AS LLJ
VEERS AND BECOMES MORE ALIGNED WITH THE MID-LEVEL FLOW COULD SEE
THE BOW ACCELERATE FURTHER THIS MORNING WITH A MORE ENHANCED
THREAT OF DAMAGING WINDS. IN ADVANCE OF THIS BOW RELATIVELY WEAK
SBCINH FOR THIS TIME OF DAY...FAIRLY STEEP LOW-MID LEVEL LAPSE
RATES AND STRONG INSTABILITY WOULD ALSO SUPPORT A THREAT FOR DMG
WINDS.

FLOOD POTENTIAL IS A BIT MORE NEBULOUS...WITH RAPID MOVEMENT OF THE
BOW LIKELY TO PRECLUDE ANY SIGNIFICANT FLASH FLOOD THREAT AS
EXTREMELY INTENSE RAINFALL WILL BE OF RATHER SHORT DURATION.
FESTERING EAST-WEST ACCAS FIELD EVIDENT ON GOES IMAGERY IN ADVANCE
OF THIS BOW STILL HAS THE POTENTIAL TO LIGHT UP...PARTICULARLY AS
MCV ASSOCIATED WITH THE BOW LOCALLY ENHANCES WARM AIR ADVECTION
IN ADVANCE OF THE MCS. IN ADDITION...REGIONAL RADAR IMAGERY DOES
SHOW MORE EAST-WEST ORIENTED CONVECTION TAKING SHAPE BEHIND THIS
MCS...SO IF CONVECTION DOESNT DEVELOP IN ADVANCE OF THE BOW THERE
WILL LIKELY STILL BE SOME FLASH FLOOD POTENTIAL WITH TRAILING
CONVECTION. PWATS ARE EXTREMELY HIGH...LCL HEIGHTS ARE VERY
LOW...AND THE DEPTH OF THE WARM CLOUD IS NEARLY 15000FT WHICH ALL
SUGGEST WELL DEVELOPED STORMS WOULD HAVE THE POTENTIAL TO PRODUCE
RAINFALL RATES OF 2-3" PER HOUR WITH ANY TRAINING OF CELLS COULD
PRODUCE SOME REALLY EXTREME TOTALS. DESPITE NO EVIDENCE OF THIS
OCCURRING YET WILL DEFINITELY BE HANGING ONTO THE FLASH FLOOD WATCH
GIVEN THE ENVIRONMENT. DO PLAN TO ADJUST THE END TIMES TO BETTER
CORRESPOND WITH A SOONER ENDING OF THE TSTORM THREAT TONIGHT.

REGARDING TEMPS TODAY IT WILL BE QUITE TRICKY. THE MCS'S IN THIS
RING OF FIRE PATTERN HAVE TENDED TO DISSIPATE DURING THE DAY
ALLOWING THINGS TO REALLY COOK. THIS MORNING MORNING'S MCS IS A BIT
FARTHER SOUTH THAN YESTERDAY'S...SO IT STANDS TO REASON THAT THE
OUTFLOW FROM THIS MORNING'S STORMS COULD PUSH THE COMPOSITE
OUTFLOW/WARM FRONT A BIT FARTHER SOUTH. IN ADDITION...UNLIE
YESTERDAY THERE ARE A PAIR OF MCS'S BEHIND THE INITIAL ONE WHICH
WOULD MEAN THERE IS A HIGHER CHANCE OF DEBRIS CLOUDINESS HOLDING
TEMPS DOWN SOME. PLAN TO HEDGE MY BETS IN THIS DIRECTION AND HOLD
OFF ON HEAT HEADLINES FOR MY SOUTHERN CWA...BUT IT STILL WILL BE
CLOSE AND IF OUTFLOW DOESNT PUSH FRONT FARTHER SOUTH AND WE GET
EVEN PARTIAL SUNSHINE THEN HEAT INDICES OF UP TO 110 WOULD BE A
POSSIBILITY AGAIN TODAY WITH DEWPOINTS AROUND 80F.

AMPLIFYING NORTHERN STREAM TROUGH SHOULD BEGIN TO SUPPRESS THE RIDGE
LATER TODAY INTO TONIGHT AND IN ALL LIKELIHOOD THE RING OF FIRE
TONIGHT WILL SET UP FARTHER SOUTHWARD. BASED ON THIS GAME PLAN HAVE
MAINTAINED THE DRYING TREND IN THE GRIDS FROM NORTHWEST TO
SOUTHEAST. AS THE LONG WAVE TROUGH FURTHER AMPLIFIES SHOULD SEE
FRONT PUSHED FARTHER SOUTHWARD WITH NORTHWEST WINDS GRADUALLY
USHERING IN A COOLER AND MUCH LESS HUMID AIRMASS THURSDAY AFTERNOON
AND PARTICULARLY BY FRIDAY. STILL LOOKS LIKE THE STAGE IS SET FOR
SOME SPECTACULAR WEATHER WITH LOW HUMIDITY...PLEASANTLY WARM TEMPS
AND SUNSHINE FRIDAY INTO SATURDAY.

NO CHANGES MADE TO THE GOING FORECAST BEYOND THAT.

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 08Z...

* REDUCED VISBY DUE TO FOG DEVELOPMENT THROUGH DAYBREAK.
* SHRA/TSRA AFT 11Z AS COMPLEX RACES EASTWARD FROM THE MISSISSIPPI RIVER WITH
  ISOLD-SCT ACTIVITY POSSIBLY DEVELOPING AHEAD OF IT AFT 09Z
* SHRA/TSRA POTENTIAL THIS AFTERNOON.

MDB

//DISCUSSION...UPDATED 08Z...

TOUGH FORECAST TONIGHT WITH VSBY AND TSRA CHANCES THE MAIN ITEMS
OF CONCERN. VERY WARM AND MOIST AIRMASS REMAINS IN PLACE WITH A
FRONTAL BOUNDARY POSITIONED TO THE SOUTH OF THE TERMINALS. CALM TO
LIGHT AND VARIABLE WINDS ARE BEING REPORTED ACROSS THE AREA WITH
TEMP-DEWPOINT SPREADS SLOWLY DECREASING. POCKETS OF DENSE FOG HAVE
DEVELOPED AWAY FROM THE CHI METRO TERMINALS AND SOUTH AND EAST OF
RFD. THESE SITES WILL LIKELY STAY AT 4SM OR BETTER WITH DPA SEEING
PERIODIC DENSE FOG.

NEXT CONCERN IS TSRA TRENDS. TSRA COMPLEX RACING EASTWARD TOWARDS
THE MISSISSIPPI RIVER WITH ITS CENTER PASSING RIGHT OVER THE QUAD
CITIES. HAVE SEEN A SLIGHT NORTHWARD TREND IN DEVELOPMENT LAST HOUR
OR SO. EXPECT THE NORTHERN EDGE TO BE ALONG INTERSTATE 88 WITH
NEARLY SOLID COVERAGE OF TSRA FROM THERE SOUTH WHERE WIND GUSTS TO
40 OR EVEN 50 KT ARE POSSIBLE. RAIN WITH EMBEDDED THUNDER WILL
AFFECT RFD WITH DPA/ORD/MDW EXPECTED TO SEE AT LEAST VCTS BEING ON
THE NORTHERN FRINGE. AM CLOSELY WATCHING RADAR TRENDS WITH
POTENTIAL FOR THE COMPLEX TO MORE DIRECTLY AFFECT THESE SITES. ADDITIONAL
ISOLATED DEVELOPMENT IS NOW POPPING UP NEAR RPJ AND EXPECT THIS TO
CONTINUE AHEAD OF THE LINE. HAVE ADDED VCSH TO HIGHLIGHT THIS FOR
THE NEXT COUPLE HOURS.

WITH THE PASSAGE OF THE TSRA COMPLEX THIS MORNING THE BOUNDARY
WILL BE PUSHED FURTHER SOUTH HELPING TO FOCUS ANY NEW DEVELOPMENT
AWAY FROM THE TERMINALS. OTHERWISE...WINDS WILL BE LIGHT WITH THE
DIRECTION VARIABLE AT TIMES BUT EXPECT A WESTERLY DIRECTION
THROUGH THE DAY BECOMING MORE NORTHWEST LATE THIS AFTERNOON INTO
THE EVENING.

MDB

//ORD AND MDW CONFIDENCE...UPDATED 08Z...

* MEDIUM CONFIDENCE IN VSBY DROPPING TO MVFR IN MIST/FOG EARLY
  THIS MORNING.
* MEDIUM-HIGH CONFIDENCE IN TSRA OR VCTS OCCURRING WITH TSRA
  COMPLEX AROUND 12Z...WILL NEED TO WATCH FOR POTENTIAL WIND GUSTS
  AS THIS PASSES.
* MEDIUM-HIGH CONFIDENCE IN LITTLE IF ANY SHRA/TSRA OCCURRING THIS AFTERNOON.

MDB

//OUTLOOK FOR ORD/MDW FOR 12Z THURSDAY-12Z MONDAY...UPDATED 06Z...

THURSDAY...VFR.

FRIDAY...VFR.

SATURDAY...VFR.

SUNDAY...SLIGHT CHANCE TSRA AND VFR.

MONDAY...SLIGHT CHANCE TSRA AND VFR.

MDB

&&

.MARINE...
304 AM CDT

A RATHER WEAK PRESSURE PATTERN WILL PERSIST ACROSS THE WESTERN GREAT
LAKES REGION THROUGH THIS FORECAST PERIOD WITH THE STRONGEST WINDS
OF THE PERIOD EXPECTED THURSDAY AFTERNOON AS NORTHWEST WINDS BECOME
PREVALENT.

A SURFACE TROUGH EXTENDING FROM SOUTHERN ONTARIO THROUGH THE WESTERN
GREAT LAKES REGION WILL RESULT IN WINDS VEERING TO THE WEST
NORTHWEST THIS MORNING ESPECIALLY ACROSS NORTHERN LAKE MICHIGAN. A
WEAKER LOW PRESSURE AREA WILL BE TRACKING ACROSS NORTH CENTRAL OR
CENTRAL ILLINOIS TODAY WHICH WILL RESULT IN A WEAKER GRADIENT FOR
SOUTHERN LAKE MICHIGAN. COLD ADVECTION WILL AFFECT LAKE MICHIGAN FOR
THURSDAY WITH SOME GUSTS TO 20 KT OR SLIGHTLY GREATER EXPECTED
DURING THE DAY. THE NEXT SFC HIGH WILL SETTLE INTO THE WESTERN GREAT
LAKES REGION THURSDAY NIGHT INTO FRIDAY RESULTING IN DIMINISHING
WINDS. THIS HIGH WILL SHIFT OFF OF TO THE EAST FRIDAY NIGHT WITH
SOUTH SOUTHEAST WINDS DEVELOPING ON THE BACKSIDE OF THIS HIGH FOR
SATURDAY.

MARSILI

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH...ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-
     ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039
     UNTIL 10 AM THURSDAY.

IN...FLASH FLOOD WATCH...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 10
     AM THURSDAY.

LM...NONE.
&&
Hazardous weather outlook, Aug 4, 2:26 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
326 AM CDT WED AUG 4 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
050830-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
326 AM CDT WED AUG 4 2010 /426 AM EDT WED AUG 4 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME MAY PRODUCE:
    DAMAGING WINDS TO 70 MPH.
    TORRENTIAL DOWNPOURS CAPABLE OF RESULTING IN FLASH FLOODING.
    FREQUENT LIGHTING.

  AREAS AFFECTED AND TIMING:

  STRONG TO SEVERE THUNDERSTORMS WILL RACE RAPIDLY ACROSS THE
  OUTLOOK AREA BETWEEN 5 AM AND 9 AM...AFFECTING MAINLY AREAS
  SOUTH OF INTERSTATES 88 AND 290. OTHER NON-SEVERE THUNDERSTORMS
  WILL REMAIN POSSIBLE THROUGH THE MORNING HOURS ACROSS THE ENTIRE
  OUTLOOK AREA. THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE
  AFTERNOON AND EVENING HOURS ROUGHLY SOUTH OF INTERSTATE 80.

  DISCUSSION:

  A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL RACE VERY QUICKLY
  EASTWARD ACROSS THE OUTLOOK AREA DURING THE EARLY MORNING HOURS.
  THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS TO 70
  MPH...TORRENTIAL DOWNPOURS WITH RAINFALL RATES OF UP TO TWO
  INCHES PER HOUR...AND FREQUENT CLOUD TO GROUND LIGHTNING. DUE TO
  THE RECENT HEAVY RAINFALL...ANY ADDITIONAL HEAVY RAIN WILL
  LIKELY BE QUICK TO RESULT IN LOCALIZED FLASH FLOODING. THE MOST
  INTENSE STORMS EARLY THIS MORNING WILL BE GENERALLY SOUTH OF
  INTERSTATES 88 AND 290.

  BEHIND THIS INITIAL LINE OF STORMS...ADDITIONAL SCATTERED
  THUNDERSTORMS COULD LINGER THROUGH THE MORNING HOURS...WITH SOME
  POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING
  CONTINUING.

  ALSO...THERE IS A CHANCE FOR ADDITIONAL THUNDERSTORM TO DEVELOP
  OVER SOUTHERN PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON AND
  EVENING...MAINLY SOUTH OF INTERSTATE 80.

  FINALLY...PORTIONS OF THE FOX...ROCK...PECATONICA...LITTLE
  CALUMET...AND DU PAGE RIVERS WILL REMAIN IN FLOOD AS WELL AS
  PORTIONS OF THORN CREEK. PORTIONS OF THE ILLINOIS RIVER WILL
  ALSO BE ABOVE BANKFULL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THE CHANCE OF THUNDERSTORMS WILL BE ON THE INCREASE DURING THE
  SUNDAY THROUGH TUESDAY TIME FRAME.

  FINALLY...PORTIONS OF THE FOX...ROCK...PECATONICA...LITTLE
  CALUMET...AND DU PAGE RIVERS WILL REMAIN IN FLOOD AS WELL AS
  PORTIONS OF THORN CREEK. PORTIONS OF THE ILLINOIS RIVER WILL
  ALSO BE ABOVE BANKFULL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED EARLY THIS MORNING OVER CENTRAL AND
SOUTHERN PORTIONS OF THE AREA.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-050830-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
326 AM CDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY THIS MORNING...SOME MAY PRODUCE WIND
GUSTS OVER 35 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE CHANCE OF THUNDERSTORMS WILL BE ON THE INCREASE DURING THE
SUNDAY THROUGH TUESDAY TIME FRAME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-050830-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
326 AM CDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY THIS MORNING OVER SOUTHERN PORTIONS OF
THE LAKE...SOME MAY PRODUCE WIND GUSTS OVER 35 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE CHANCE OF THUNDERSTORMS WILL BE ON THE INCREASE DURING THE
SUNDAY THROUGH TUESDAY TIME FRAME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

The radar

The Quad Cities radar (KDVN), 93 km away, was scanning. The volume nearest the first event began at 10:14 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Ogle

When
August 4, 4:14 AM CST
Where
Ogle County, Polo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.980, -89.580

A four inch diameter tree was snapped at its base. Power lines were blown down.

Thunderstorm Wind, La Salle

When
August 4, 4:44 AM CST
Where
La Salle County, 1.3 mi SSE of Ottawa
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.332, -88.845

A large tree was blown down near Marcy and Guthrie Streets.

Thunderstorm Wind, Will

When
August 4, 5:10 AM CST
Where
Will County, 2 mi WNW of Channahon
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.441, -88.266

Thunderstorm Wind, Kane

When
August 4, 5:13 AM CST
Where
Kane County, 1.59 mi N of Elburn
Measured
58 kt (67 mph) measured gust
Reported by
Amateur Radio
Coordinates
41.903, -88.472

A wind gust to 67 mph was measured near Route 38 and Route 47.

Thunderstorm Wind, Kane

When
August 4, 5:20 AM CST
Where
Kane County, 1.24 mi E of Valley View
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.949, -88.306

An 8 inch diameter tree was blown down blocking the southbound lanes of Route 25.

Thunderstorm Wind, Du Page

When
August 4, 5:28 AM CST
Where
Du Page County, Naperville
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.780, -88.150

Wind gusts were estimated to 60 mph.

Thunderstorm Wind, Du Page

When
August 4, 5:40 AM CST
Where
Du Page County, Carol Stream
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.920, -88.130

Wind gusts were estimated to 60 mph.

Thunderstorm Wind, Du Page

When
August 4, 5:52 AM CST
Where
Du Page County, 1 mi S of Westmont
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.785, -87.970

Wind gusts were estimated to 60 mph.

Thunderstorm Wind, Cook

When
August 4, 5:55 AM CST
Where
Cook County, 5 mi SSE of Deerfield
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
42.103, -87.813

Flash Flood, Ogle

When
August 4, 6:32 AM CST to 9:00 AM CST
Where
Ogle County, 2.63 mi SE of Hazelhurst to 1.86 mi SSW of Buffalo Grove
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.949, -89.638

Buffalo Creek overflowed its banks near Milledgevill and South Freeport Roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257861, 257862, 257863, 257864, 257866, 257869, 257870, 257871, 257874, 259408.